Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Austin/San Antonio, TX

April 3, 2020Gonzales County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 3, 2020, 5:36 PM CDT for Gonzales County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2020, 5:36 PM CDT (22:36 UTC)
Expired
Apr 3, 2020, 5:54 PM CDT
In force
18 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Gonzales County, TX

The radar

The Austin/San Antonio radar (KEWX), 73 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 12:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1758 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

485 
WUUS54 KEWX 032236
SVREWX
TXC177-032315-
/O.NEW.KEWX.SV.W.0045.200403T2236Z-200403T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
536 PM CDT Fri Apr 3 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gonzales County in south central Texas...

* Until 615 PM CDT.

* At 536 PM CDT, a severe thunderstorm was located near Palmeto State
  Park, or near Gonzales, moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Gonzales, Waelder, Little New York, Nickle, Dilworth and
  Newtonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2963 9714 2958 9721 2957 9720 2950 9720
      2948 9721 2952 9757 2965 9757 2967 9752
      2970 9721 2964 9713
TIME...MOT...LOC 2236Z 270DEG 22KT 2960 9749 

HAIL...1.00IN
WIND...<50MPH
 
$$

BMW
1 follow-up statement
391 
WWUS54 KEWX 032254
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
554 PM CDT Fri Apr 3 2020

TXC177-032303-
/O.CAN.KEWX.SV.W.0045.000000T0000Z-200403T2315Z/
Gonzales TX-
554 PM CDT Fri Apr 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GONZALES COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2963 9714 2958 9721 2957 9720 2950 9720
      2948 9721 2952 9757 2965 9757 2967 9752
      2970 9721 2964 9713
TIME...MOT...LOC 2250Z 270DEG 22KT 2960 9737 

$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 5:21 PM CDT, 15 minutes earlier.

Area forecast discussion, Apr 3, 5:21 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
521 PM CDT Fri Apr 3 2020

.UPDATE...
Strong to severe storms and heavy rains have moved out of Edwards,
Real, and Val Verde counties and are not expected for the remainder
of tonight. Have removed those counties from the Severe Thunderstorm
and Flash Flood Watches. Remainder of the counties under those
Watches continues, although will likely cancel some counties in later
forecasts. Only other changes were to re-establish trends to the
temperatures, dewpoints, and winds for this evening.

&&

.PREV DISCUSSION... /ISSUED 157 PM CDT Fri Apr 3 2020/

SHORT TERM (Tonight through Saturday Night)...
The strong April cold front is entering our northern counties at this
time with the upper 50s already reported in Llano County. Ahead of
this frontal boundary, there have been some breaks in the clouds
which has allowed temperatures to warm up into the lower to middle
70s. Based on the latest SPC mesoanalysis, there is about 1500-2500
J/kg of MLCAPE available with minimal CIN in place. This should
allow for some strong updrafts as storms continue to develop along
and ahead of the front. In addition, deep layer shear is also
sufficient for some rotation which will help increase severe chances
across the area. The main risks for any severe weather will be large
hail and possible wind gusts for any updrafts rooted in the boundary
layer ahead of the cold front. Flow in the 5-7kft range is weak on
the latest Vad-Wind Profiles which should help limit tornadic
potential, but an isolated tornado is possible, especially along the
front.

In addition to the severe chances, heavy rainfall will also be
possible with precipitable water values up to 1.7" which is quite
high for this time of year. One storm out in Val Verde County has
already put down about 2 inches of rain in an hour. In addition,
activity is developing closer to the I35 corridor. With a slower
moving front eventually catching up to the warm-sector precip some
mergers could lead to more efficient rainfall producers. This could
lead to the Flash Flood Warnings later today and tonight. Issued a
Flash Flood Watch for the Central CWA where the threat of flash
flooding would be highest. WPC has upgraded most of the area to a
slight risk on the latest Excessive Rain Outlook and this seems
reasonable. The Coastal Plains counties are still in drought and
therefore, the threat of flash flooding is lower.

Things behind the front tonight should be drier than previously
thought once the front does move south of the region. Lowered the
PoPs a little for the overnight period, but not quite as low as the
new guidance suggests. The main story by morning will be the colder
air behind the front. Currently temperatures, are in the 40s north of
our CWA and we should see temps in the 50s and possibly 40s rather
quickly behind the front. Lowered the temperatures for tonight a bit
further with lows in the morning in the 40s/50s.

A cool day is expected on Saturday with highs only reaching the 50s
for most locations. Another disturbance embedded in the westerly flow
aloft will spark off additional showers and storms behind the front.
This activity is not expected to be severe, but will bring another
round of decent rainfall to the area. There could be some additional
issues of low-lying areas with possible rises in creeks, streams, and
rivers. Rainfall chances will then diminish again Saturday night with
lows back in the 40s/50s.

LONG TERM (Sunday through Friday)...
Periods of rain are expected through mid-week, but not everyone is
likely to receive rain each day. Highs will warm back up into the 80s
for most locations on Tuesday. The drying trend will be short-lived
with rain chances increasing once again on Thursday and Friday as the
next storm system moves into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              45  54  52  70  63 /  90  70  40  50  40
Austin Bergstrom Intl Airport  46  53  52  71  62 /  90  70  40  50  40
New Braunfels Muni Airport     51  55  53  71  62 /  90  80  40  50  30
Burnet Muni Airport            44  51  50  67  60 /  60  70  30  50  30
Del Rio Intl Airport           56  59  57  75  64 /  60  70  20  40  30
Georgetown Muni Airport        44  51  50  70  62 /  80  70  40  50  40
Hondo Muni Airport             51  60  55  73  63 /  90  80  30  50  30
San Marcos Muni Airport        47  54  52  71  62 /  90  70  40  50  30
La Grange - Fayette Regional   49  56  53  75  64 /  90  80  40  50  30
San Antonio Intl Airport       51  57  54  71  64 /  90  80  40  50  30
Stinson Muni Airport           52  59  57  72  64 /  90  80  30  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CDT tonight for Bandera-Bastrop-
Bexar-Blanco-Caldwell-Comal-Gillespie-Guadalupe-Hays-Kendall-Kerr-
Kinney-Medina-Travis-Uvalde.

&&

Short-Term/Aviation...04
Long-Term...Treadway
Decision Support...Platt
Hazardous weather outlook, Apr 3, 4:13 AM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
413 AM CDT Fri Apr 3 2020

TXZ171>173-183>194-202>209-217>225-228-040915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
413 AM CDT Fri Apr 3 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and thunderstorms are expected across South
Central Texas this afternoon and evening. A few storms could
become severe, producing large hail and damaging winds gusts. In
addition, some pockets of heavy rainfall are possible, which could
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional showers and storms are possible on Saturday. Some
pockets of heavier rainfall could occur Saturday, leading to flash
flooding. The wet and unstable weather pattern continues into next
week, thus the potential for localized flooding may continue.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any reports of severe weather and
flooding to the National Weather Service.

In the hours before

Local storm report, Apr 3, 4:17 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
417 PM CDT FRI APR 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     FLASH FLOOD      2 SSE LUCKENBACH        30.15N 98.74W
04/03/2020                   GILLESPIE          TX   LAW ENFORCEMENT

            GILLESPIE COUNTY SHERIFF REPORTED WATER OVER
            THE ROAD ALONG RANCH ROAD 1376 NEAR THE
            COUNTY LINE WITH KENDALL. THAT AREA SAW
            ANYWHERE BETWEEN 1.73 TO 2.54 INCHES OF RAIN
            IN 3 HOURS PER THE LCRA HYDROMET.

&&

AAT
Special weather statement, Apr 3, 4:17 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
417 PM CDT Fri Apr 3 2020

TXZ191-193-207-208-032200-
Guadalupe TX-Caldwell TX-Bastrop TX-Hays TX-
417 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALDWELL...SOUTHEASTERN
HAYS AND NORTHERN GUADALUPE COUNTIES UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Marcos, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Marcos, Kyle, Lockhart, Martindale, Uhland, Mustang Ridge,
Niederwald, Staples, San Marcos Regional Airport, Maxwell, Reedville,
Redwood, McMahan, Lytton Springs, Dale, St John Colony, Mendoza and
Taylorsville.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2985 9742 2976 9795 2984 9803 2994 9801
      3006 9775 3002 9771 3009 9762
TIME...MOT...LOC 2116Z 249DEG 19KT 2988 9789

02
Local storm report, Apr 3, 4:40 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
440 PM CDT FRI APR 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             2 NNW MARTINDALE        29.86N 97.86W
04/03/2020  E1.00 INCH       CALDWELL           TX   COCORAHS

            NICKEL TO QUARTER SIZED HAIL FALLING IN
            MARTINDALE.

&&

AAT
Local storm report, Apr 3, 4:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 PM CDT FRI APR 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FLASH FLOOD      3 E KYLE                29.99N 97.82W
04/03/2020                   HAYS               TX   MESONET

            STREAM GAUGES SHOWING SEVERAL FEET OF WATER
            OVER THE ROAD ON THE EAST SIDE OF KYLE ON
            COTTON GIN ROAD AND BUNTON LANE.

&&

PAY
Special weather statement, Apr 3, 5:17 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
517 PM CDT Fri Apr 3 2020

TXZ217-228-032315-
Maverick TX-Dimmit TX-
517 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAVERICK AND
SOUTHWESTERN DIMMIT COUNTIES UNTIL 615 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of El Indio, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Asherton.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2831 10025 2844 10025 2850 9974 2827 9974
TIME...MOT...LOC 2217Z 270DEG 22KT 2838 10016

BMW
Special weather statement, Apr 3, 5:28 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
528 PM CDT Fri Apr 3 2020

TXZ208-223-032315-
Caldwell TX-Gonzales TX-
528 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CALDWELL AND
NORTHEASTERN GONZALES COUNTIES UNTIL 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Palmeto State Park, or 8 miles southeast of Luling, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gonzales, Luling, Waelder, Palmeto State Park, Little New York,
Ottine, Nickle, McNeil, Dilworth and Thompsonville.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2949 9721 2952 9763 2969 9763 2971 9721
      2969 9720
TIME...MOT...LOC 2228Z 270DEG 22KT 2961 9755

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:43 AM CDTSpecial Weather StatementEWXVal Verde62 min
Apr 3, 12:13 PM CDTSpecial Weather StatementEWXKinney62 min
Apr 3, 12:32 PM CDTSevere Thunderstorm WarningEWXVal Verde58 min
Apr 3, 12:59 PM CDTSpecial Weather StatementEWXEdwards46 min
Apr 3, 1:00 PM CDTSpecial Weather StatementEWXVal Verde45 min
Apr 3, 1:06 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde54 min
Apr 3, 1:12 PM CDTSpecial Weather StatementEWXKinney63 min
Apr 3, 1:13 PM CDTSpecial Weather StatementEWXVal Verde62 min
Apr 3, 1:17 PM CDTSpecial Weather StatementEWXZavala58 min
Apr 3, 1:18 PM CDTSpecial Weather StatementEWXMaverick57 min
Apr 3, 1:26 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala52 min
Apr 3, 1:44 PM CDTFlash Flood WatchEWXBandera, Bastrop, Bexar, Blanco, Caldwell, Comal and 12 more7 hr
Apr 3, 1:54 PM CDTSpecial Weather StatementEWXEdwards66 min
Apr 3, 2:35 PM CDTAreal Flood AdvisoryEWXGillespie, Llano3 hr
Apr 3, 3:08 PM CDTFlash Flood Warning Considerable damage threatEWXBlanco, Gillespie, Kendall3 hr
Apr 3, 3:13 PM CDTSpecial Weather StatementEWXBastrop62 min
Apr 3, 3:25 PM CDTSpecial Weather StatementEWXFrio50 min
Apr 3, 3:36 PM CDTAreal Flood AdvisoryEWXComal, Hays, Travis3 hr
Apr 3, 3:43 PM CDTAreal Flood AdvisoryEWXBandera, Edwards, Kerr, Real3 hr
Apr 3, 4:17 PM CDTSpecial Weather StatementEWXCaldwell43 min
Apr 3, 4:25 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Guadalupe, Hays, Travis33 min
Apr 3, 4:30 PM CDTFlash Flood Warning Considerable damage threatEWXHays, Travis3 hr
Apr 3, 4:55 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell3 hr
Apr 3, 5:17 PM CDTSpecial Weather StatementEWXDimmit58 min
Apr 3, 5:28 PM CDTSpecial Weather StatementEWXGonzales47 min
Apr 3, 6:11 PM CDTSevere Thunderstorm WarningEWXDimmit49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.